For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Breathing Problems Go to previous topic Go to next topic Go to higher level

By plcpainter On 2011.08.03 12:04
Last night at 2 am my husband with Parkinson's woke me up saying, "Call 911! I can't breath!" (That woke me up QUICK let me tell ya'!) The fact that he was talking fine made me think he was, in fact, breathing ok. I got him upright and gave him two puffs on his inhaler. He was able to inhale deeply as he took in the Rx. I took his BP, which was also his usual low normal. Pulse was normal but he was still insisting he couldn't breath. Got him up and seated at the table, made some hot chocolate. Gave him a dose of his Sinemet and within 15 minutes was feeling better! So now I'm wondering if the sensation of not being able to breath was actually rigidity in his lungs or diaphragm or chest muscles? Anyone know about or have experienced this? He often will breath in short pants when he's tired. And if it IS the PD then what can be done? He was truly panicked last night and I'm still not sure I shouldn't have taken him in the ER. These are hard calls. :(

By LOHENGR1N On 2011.08.03 15:42
plc, You're right these are hard calls! It sounds like you made the right one. The fact that He responded to the Sinemet points to it being P.D. related.

I'm going to use this post to (for those just joining our family here on the forum) stress the fact that Parkinson's Disease is so much more than tremors or slowness of movement. The fact that Parkinson's Disease does in fact effect every system in our bodies, including the autonomic nervous system, regulating breathing, blood pressure and heart rate, among other like sight etc. Everything our body does without being thought about to keep living.

Sinemet is considered "the gold standard" in Parkinson's Disease. Sometimes if the diagnosis is cloudy a Neurologist will give a dose of Sinemet and then check an hour later to see if symptoms have responded to the medicine if they do then Parkinson's Disease is confirmed. So with His breathing improving after dosage it sure sounds like and sinemet confirmed Parkinson's related.

It's harder to tell if from rigidity of chest muscles or diaphragm or lungs. Other than doing what You did or in fact NOT doing all You did I don't think the ER would have helped in this episode. This is where education is needed for those in the medical field. Probably the ER would have given more breaths on inhaler or a shot and not included His Parkinson's Disease in evaluating His breathing condition. I do think You made the right call this time but You might want to let His Neurologist know about what happened and ask Them to see Him so they can get a handle on what is going on, to be on the safe side. Good work! Take care, best of luck and hang in there.

By parkinit On 2011.08.03 21:16
plc, we have experienced the difficulty breathing often. Many doctors don't know what to tell you and after checking out the obvious: heart and lungs, we were told it was probably his diaphraghm muscle not working properly due to PD. It is scary for the PDer because they are having difficulty breathing, but there is nothing anyone can do, unfortunately. It sounds like you did the right thing in calming him down (the panic will make the breathing worse), providing him with a warm drink, to relax him and the muscles and to give him a dose of meds - which, like Al stated, possibly proved it was PD-related.

BUT, if you haven't already, please outrule heart and lungs as well through your doctor.

You're doing the right thing!


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you